Opioid Tolerance and Withdrawal
Opioid tolerance may develop after some time as your body gets used to the opioid medicine. The opioid may not seem to provide the same amount of pain relief after you develop “tolerance” to it. This does not always happen but, in some cases, you may need to take more of the opioid or take it more often, or a different opioid can be tried. However, you should never change the way you take the medicine on your own without first talking to your opioid prescriber.
Opioid tolerance also can be a good thing. Over time, there is less concern about possible opioid effects on breathing and you also will better tolerate any bothersome side effects, like nausea, drowsiness, and others. Constipation is the one common side effect that may continue, so you should ask about this in advance when you are given an opioid prescription. Withdrawal also may occur naturally after you get used to having a steady amount of opioid medicine in your body to feel and function well. If the amount of opioid medicine is quickly decreased or suddenly stopped entirely you may feel effects of opioid withdrawal.
Withdrawal also can happen if you start taking a new medicine or other product, such as a supplement or herb, that causes your body to digest and use up, or “metabolize,” your opioid medicine much more quickly. This is called a “drug interaction” and is one reason why all of your healthcare providers need to know that you are taking opioids before they prescribe any new medicines or recommend other products for you.
Opioid withdrawal is not harmful or life threatening, but it can be very unpleasant and even painful. Going through opioid withdrawal is somewhat like having a bad case of the flu. It can take 6 hours or much longer after reducing or stopping an opioid medicine, or starting a new medicine or product that interacts with the opioid, before withdrawal starts. The amount of discomfort, and how long it lasts, depends on the type of opioid medicine that was taken, how long it was used, and the dose.
Here is what to watch for…
Symptoms & Signs of Opioid Withdrawal
- Craving for opioid
- Enlarged (dilated) pupils
- Goose bumps
- Heavy sweating
- Hot flashes
- Irritability, restlessness
- Loss of appetite
- Muscle and joint aches
- Rapid breathing
- Racing heartbeat
- Repeated yawning
- Runny nose and eyes
- Stomach cramps
- Tremors or shakes
- Trouble sleeping
Everyone does not experience all of these effects during opioid withdrawal, at all times, or to the same extent.
It is important to understand that tolerance and withdrawal are not signs of addiction in a person who is taking opioid medicine correctly, as prescribed for pain. If your medicine seems to become less effective in relieving pain, or you experience opioid withdrawal at any time, even mild discomfort, contact your opioid prescriber. Never take extra opioid medicine on your own.
At PrairieShore™ Pain Center, our goal is to relieve your pain and improve your quality of life. If your primary physician has advised you to see a specialist for your pain, turn to us for help. To schedule your appointment, please contact us here or give us a call at (847) 883-0077.
Retrieved from Opioids911-Safety website
© Copyright Opioids911-Safety from Pain Treatment Topics. Reproduction authorized under a Creative Commons Attribution-NonCommercial 3.0 Unported License. All rights reserved.